Kansas, 2002

Damaging Winds in Kansas, July 28, 2002

July 28, 2002 · NWS GLD · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 1:25 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 28, 1:25 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN JUL 28 2002

TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST
IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA.
INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS
EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS
LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO
WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS
AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF
CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE
PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE
HAIL AND STRONG WINDS WITH THESE CELLS.

SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD
AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE
THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL
HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES
AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID
AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30
TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER
CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND
COLDER AIR IN MID LEVELS.

ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR
MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH
FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT
850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO
PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO
HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT
IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY
EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT
PACKAGE.

AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL
PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME
OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED
WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR
BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS
UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED
FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED
PERIODS.

.GLD...NONE.

DLF

In the hours before

Local storm report, Jul 28, 3:24 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUL 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    2 E VONA                  CO   80 MPH TSTM GUST
07/28/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 28, 4:10 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT SUN JUL 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    4 S BURLINGTON            CO   62 MPH TSTM GUST
07/28/02   KIT CARSON                     AUTOMATED  SURFACE
                                          OBERVATION SYSTEM
Local storm report, Jul 28, 4:11 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SUN JUL 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    7 S BURLINGTON            CO   60 MPH TSTM GUST
07/28/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 28, 4:13 PM MST, 17 minutes before
KSZ001>004-013>016-027>029-041-042-290400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN JUL 28 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
UNTIL 10 PM MDT (11 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT). A SEVERE
THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS TO DEVELOP. LARGE HAIL AND WIND GUSTS TO 80 MPH ARE
POSSIBLE WITH STORMS THAT FORM THIS EVENING.

&&

MENTZER

The radar

The Goodland radar (KGLD), 22 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 28, 4:30 PM MST
Where
Sherman County, 12 mi SW of Goodland
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.233, -101.883

Thunderstorm Wind, Wallace

When
July 28, 4:53 PM MST
Where
Wallace County, 6 mi WNW of Sharon Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.917, -101.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304390, 5304389.